Delayed Salicylate Toxicity in a 17-Year-Old Girl With Initially Undetectable Salicylate Concentration 3.9 Hours After Ingestion

Gillian A. Beauchamp, Robert Hendrickson

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

ABSTRACT: We report the case of a 17-year-old girl with a 126-mg/kg nonenteric coated aspirin ingestion with nontoxic salicylate concentrations at 1.5 and 3.9 hours postingestion, who developed tinnitus and vomiting an estimated 8 hours postingestion, and who was subsequently found to have a toxic salicylate concentration at 22.7 hours postingestion. This case, as well as previous cases of delayed aspirin therapy, may prompt providers to consider educating patients and their care providers regarding the need to return for further testing if symptoms, such as vomiting or tinnitus, develop after an aspirin ingestion.

Original languageEnglish (US)
JournalPediatric Emergency Care
DOIs
StateAccepted/In press - Sep 30 2016

Fingerprint

Salicylates
Aspirin
Tinnitus
Eating
Vomiting
Poisons
Patient Care
Therapeutics

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Cite this

@article{0718ad78de724c2b973b2e6e8294ed5d,
title = "Delayed Salicylate Toxicity in a 17-Year-Old Girl With Initially Undetectable Salicylate Concentration 3.9 Hours After Ingestion",
abstract = "ABSTRACT: We report the case of a 17-year-old girl with a 126-mg/kg nonenteric coated aspirin ingestion with nontoxic salicylate concentrations at 1.5 and 3.9 hours postingestion, who developed tinnitus and vomiting an estimated 8 hours postingestion, and who was subsequently found to have a toxic salicylate concentration at 22.7 hours postingestion. This case, as well as previous cases of delayed aspirin therapy, may prompt providers to consider educating patients and their care providers regarding the need to return for further testing if symptoms, such as vomiting or tinnitus, develop after an aspirin ingestion.",
author = "Beauchamp, {Gillian A.} and Robert Hendrickson",
year = "2016",
month = "9",
day = "30",
doi = "10.1097/PEC.0000000000000859",
language = "English (US)",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",

}

TY - JOUR

T1 - Delayed Salicylate Toxicity in a 17-Year-Old Girl With Initially Undetectable Salicylate Concentration 3.9 Hours After Ingestion

AU - Beauchamp, Gillian A.

AU - Hendrickson, Robert

PY - 2016/9/30

Y1 - 2016/9/30

N2 - ABSTRACT: We report the case of a 17-year-old girl with a 126-mg/kg nonenteric coated aspirin ingestion with nontoxic salicylate concentrations at 1.5 and 3.9 hours postingestion, who developed tinnitus and vomiting an estimated 8 hours postingestion, and who was subsequently found to have a toxic salicylate concentration at 22.7 hours postingestion. This case, as well as previous cases of delayed aspirin therapy, may prompt providers to consider educating patients and their care providers regarding the need to return for further testing if symptoms, such as vomiting or tinnitus, develop after an aspirin ingestion.

AB - ABSTRACT: We report the case of a 17-year-old girl with a 126-mg/kg nonenteric coated aspirin ingestion with nontoxic salicylate concentrations at 1.5 and 3.9 hours postingestion, who developed tinnitus and vomiting an estimated 8 hours postingestion, and who was subsequently found to have a toxic salicylate concentration at 22.7 hours postingestion. This case, as well as previous cases of delayed aspirin therapy, may prompt providers to consider educating patients and their care providers regarding the need to return for further testing if symptoms, such as vomiting or tinnitus, develop after an aspirin ingestion.

UR - http://www.scopus.com/inward/record.url?scp=84991474881&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84991474881&partnerID=8YFLogxK

U2 - 10.1097/PEC.0000000000000859

DO - 10.1097/PEC.0000000000000859

M3 - Article

C2 - 27749632

AN - SCOPUS:84991474881

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

ER -